Alert archive / South Dakota / Wind Advisories in 2021
Wind Advisory 31, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Dec 17, 2021, 2:09 AM MST for 4 counties in South Dakota. It took effect at Dec 17, 2021, 10:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 2:09 AM MST (09:09 UTC)
- In effect from
- Dec 17, 2021, 10:00 AM MST
- Expired
- Dec 17, 2021, 5:47 PM MST
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS73 KUNR 170909 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 209 AM MST Fri Dec 17 2021 SDZ012-013-030-031-072-073-180015- /O.NEW.KUNR.WI.Y.0031.211217T1700Z-211218T0300Z/ Butte-Northern Meade Co Plains-Custer Co Plains- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Belle Fourche, Faith, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 209 AM MST Fri Dec 17 2021 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwestern and southwestern South Dakota. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. * ADDITIONAL DETAILS...Light snow is expected across portions of the area today. Blowing snow may reduce visibility at times to under a mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
257 WWUS73 KUNR 172122 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 222 PM MST Fri Dec 17 2021 SDZ012-013-030-031-072-073-180300- /O.CON.KUNR.WI.Y.0031.000000T0000Z-211218T0300Z/ Butte-Northern Meade Co Plains-Custer Co Plains- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Belle Fourche, Faith, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 222 PM MST Fri Dec 17 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to around 50 mph. * WHERE...Portions of northwestern and southwestern South Dakota. * WHEN...Until 8 PM MST this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
923 WWUS73 KUNR 180047 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 547 PM MST Fri Dec 17 2021 SDZ012-013-030-031-072-073-180200- /O.CAN.KUNR.WI.Y.0031.000000T0000Z-211218T0300Z/ Butte-Northern Meade Co Plains-Custer Co Plains- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Belle Fourche, Faith, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 547 PM MST Fri Dec 17 2021 ...WIND ADVISORY IS CANCELLED... Winds will continue to diminish this evening, remaining below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Dec 16, 10:38 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 16, 10:38 PM MST, 3 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1038 PM MST Thu Dec 16 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 214 PM MST Thu Dec 16 2021 WV imagery this aftn shows the cyclone responsible for yesterday's windy conditions and snow well into nern CN, with trailing vort lobes over the Upper Midwest and Great Lakes regions. Predominant upper flow across the nrn Plains is westerly on the downstream side of a fairly broad, shallow trof across the wrn CONUS. Within this broader trof, a shortwave can be identified digging thru BC and far wrn AB into the nwrn CONUS. Ahead of this shortwave, thick mid-to- upper-level cloud cover is evident on either side of the nrn Rockies. 2 PM temps around the area are near to slightly below average, running from the mid 20s to lower 30s. Much cooler temperatures are present over nrn MT/srn SK, with single digit readings above and below zero. A quick-moving front crosses the area late tonight into tomorrow, bringing the aforementioned much colder temps to our neck of the woods tomorrow thru Saturday AM. Tight pressure gradient will support BL winds of 35-40 kt in some locations behind the front tomorrow. Coupled with pressure rises of 3-5 mb/3 hr and strong CAA, this may be sufficient for some advisory-criteria wind gusts, particularly over the w cntrl SD plains during the early aftn. System will be fairly moisture-starved, with near-normal PWATs suggested by the EPS/GEFS. However, DPVA and fgen may be enough to produce a few hundredths of an inch of QPF, which could translate to around an inch or so of snow for portions of nern WY or the Black Hills tomorrow morning into the aftn. Over the plains, a dusting will be possible in some locations. Given the breezy to windy conditions, blowing snow could reduce visibilities at times, but neither widespread nor significant impacts are anticipated. Very chilly temps expected late tomorrow night into Saturday AM as sfc ridge shifts over the nrn Plains, with lows falling into the single digits above/below zero. Looking ahead, SW-NE oriented shortwave ridging builds from the Desert SW towards the nrn Plains by Sunday as coincident low-level thermal ridging, aided by downslope W/SW flow ahead of the next cyclone, develops over the cntrl/nrn Plains. As a result, high confidence in temps 5-10 F or higher above normal to close out the weekend based on ensemble probabilities. Beyond Sunday, relatively zonal upper flow develops across the nrn tier of the CONUS, which will support wavering temps owing to occasional frontal passages thru at least the middle of next week. However, lack of appreciable moisture return and significant forcing for ascent will limit precip chances over the next several days. 12z EPS, GEFS, and GEPS probs for 0.1" of total QPF over the next week are all very low--near 0 percent--for practically all of nern WY/wrn SD. && .AVIATION...(For the 06Z TAFS Through 06Z Friday Night) Issued At 1035 PM MST Thu Dec 16 2021 VFR conditions will continue through tonight. A fast moving system will bring areas of MVFR/LCL IFR conditions in -SN/BLSN, along with breezy to windy northwest winds to northeast WY Friday morning. Snow will then shift east into SD and end in the afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...JC
Nearby
Wind Advisories in South Dakota, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.